Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 63, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2005, 3:38 AM CDT for Loving County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2005, 3:38 AM CDT (08:38 UTC)
- Expired
- May 15, 2005, 4:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Loving County, TX
The radar
The Midland/Odessa radar (KMAF), 131 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1214 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 150839 SVRMAF TXC301-150930- /O.NEW.KMAF.SV.W.0063.050515T0838Z-050515T0930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 AM CDT SUN MAY 15 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOVING COUNTY IN WEST TEXAS * UNTIL 430 AM CDT * AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF SLASH RANCH TO 5 MILES SOUTHWEST OF SLASH RANCH...OR ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST OF MENTONE TO 4 MILES NORTHWEST OF MENTONE...MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... CENTRAL LOVING COUNTY... EASTERN LOVING COUNTY... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3198 10372 3177 10371 3169 10338 3198 10335 $$
1 follow-up statement
000 WWUS54 KMAF 150901 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 400 AM CDT SUN MAY 15 2005 TXC301-150930- /O.CON.KMAF.SV.W.0063.000000T0000Z-050515T0930Z/ LOVING- 400 AM CDT SUN MAY 15 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 AM CDT FOR LOVING COUNTY... AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF SLASH RANCH TO 7 MILES SOUTHEAST OF SLASH RANCH...OR ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST OF MENTONE TO 3 MILES NORTHEAST OF MENTONE...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...CENTRAL LOVING COUNTY AND EASTERN LOVING COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3198 10372 3177 10371 3169 10338 3198 10335 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:14 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 15, 2:14 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 214 AM CDT SUN MAY 15 2005 .SHORT TERM... CONVECTION ONGOING OVER THE CWA THIS MORNING IN MOIST...SLIGHTLY UNSTABLE AIRMASS. A FEW STRONG STORMS RESULTING. IN ADDITION... MCS HEADING FOR SOUTHEAST NEW MEXICO...AND WITH EAST/SOUTHEAST INFLOW AHEAD OF IT...AND SOME INDICATIONS ON REGIONAL RADAR OF A BOUNDARY EXTENDING TO THE SOUTHEAST OF THE COMPLEX...IT COULD BE AROUND LONG ENOUGH TO MAKE IT THROUGH SOUTHEAST NEW MEXICO AND INTO THE PERMIAN BASIN OVER THE NEXT SEVERAL HOURS. OTHERWISE...EXPECT A REPEAT PERFORMANCE OF CONVECTION TODAY... EXCEPT MORE SO...AS STEEP MID LEVEL LAPSE RATES WILL PERSIST OVER THE WESTERN FRINGE OF THE CWA. SINCE SOME HEATING OF THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS WILL OCCUR BY SUNDAY AFTERNOON...AND A SHORTWAVE TROUGH WILL BE HEADING FOR THESE AREAS...THINK WE/LL SEE EXTENSIVE TSRA DEVELOPMENT. 0 TO 6 KM BULK SHEAR IS PROGGED TO BE AT LEAST 25 TO 35 MPH...AND IS ALSO INDICATED TO INCREASE TO 35 TO 45 KT BY 16/00Z. SINCE WE/LL HAVE EAST/SOUTHEAST UPSLOPE FLOW AT THE SURFACE AND NORTHWESTERLY FLOW ALOFT...SUPERCELL THUNDERSTORMS COULD RESULT. MID LEVEL WINDS ARE ONLY PROGGED TO BE 10 TO 15 KT...BUT INSTABILITY COULD OFFSET THIS. .LONG TERM... TROUGH AXIS IS EXPECTED TO CLEAR THE AREA BY LATE MONDAY NIGHT/ EARLY TUESDAY...DEPENDING ON WHICH MODEL YOU BELIEVE. SINCE TIME IS SHORT...WILL NOT FIDDLE WITH GRIDS BEYOND TONIGHT MUCH. BESIDES...AN UPPER RIDGE WILL BUILD INTO THE AREA...AND HOLD SWAY BY MIDWEEK. SO...TEMPERATURES APPEAR TO BE THE BIGGEST CHALLENGE FOR MUCH OF THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 74 58 83 64 / 50 50 20 0 CARLSBAD NM 78 59 87 59 / 70 50 20 0 DRYDEN TX 80 62 83 62 / 50 50 20 0 FORT STOCKTON TX 78 62 86 63 / 60 50 20 0 GUADALUPE PASS TX 74 56 83 61 / 60 50 10 0 HOBBS NM 76 59 86 63 / 70 50 20 0 MARFA TX 73 51 80 51 / 50 50 20 0 MIDLAND INTL AIRPORT TX 74 59 82 63 / 50 50 20 0 ODESSA TX 76 60 86 67 / 60 50 20 0 WINK TX 80 62 90 65 / 60 50 20 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
Hazardous weather outlook, May 14, 3:00 PM CDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SAT MAY 14 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151834- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT SAT MAY 14 2005 (200 PM MDT SAT MAY 14 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEASTERN NEW MEXICO...MUCH OF THE PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION THROUGH TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS. IN ADDITION...LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY NEAR LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A GOOD CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER MUCH OF THE REGION...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS. WITH THUNDERSTORMS AND ASSOCIATED HEAVY RAINFALL POSSIBLY AFFECTING THE SAME AREAS ON CONSECUTIVE DAYS THIS WEEKEND...THE POTENTIAL FOR FLASH FLOODING WILL INCREASE ON SUNDAY. LOCATIONS ALONG AND WEST OF THE PECOS RIVER WILL BE PARTICULARLY SUSCEPTIBLE AS IT APPEARS THIS AREA MAY RECEIVE TWO OR THREE ROUNDS OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION OVER SOUTHEASTERN NEW MEXICO...MUCH OF THE PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION IS REQUESTED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 14, 11:34 PM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1134 PM CDT SAT MAY 14 2005 TXZ061-062-068-069-150515- CRANE TX-ECTOR TX-MIDLAND TX-UPTON TX- 1134 PM CDT SAT MAY 14 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CRANE... NORTHWESTERN UPTON...SOUTHEASTERN ECTOR AND WESTERN MIDLAND COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF CRANE JUST WEST OF HIGHWAY 385 AT 1134 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL BE MOVING INTO THE SOUTHERN ODESSA AREA BY AROUND 1230 AM EARLY THIS MORNING. SMALL HAIL UP TO THE SIZE OF MARBLES AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...HEAVY RAIN POSSIBLY RESULTING IN LOCAL FLOODING OF DRAWS...BAR DITCHES...AND OTHER FLOOD PRONE AREAS...AND DEADLY LIGHTNING ARE LIKELY.
Local storm report, May 15, 1:45 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 AM CDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL 8 SW CARLSBAD 32.32N 104.33W
05/15/2005 1.75 INCH EDDY NM TRAINED SPOTTER
TRAINED NATIONAL WEATHER SERVICE SPOTTER REPORTED GOLF
BALL SIZE HAIL 3 MILES WEST OF CAVERN CITY AIR TERMINAL.
0142 AM HAIL 7 SW CARLSBAD 32.33N 104.32W
05/15/2005 1.75 INCH EDDY NM FIRE DEPT/RESCUE
GOLF BALL SIZE HAIL WAS REPORTED BY FIRE DEPARTMENT
PERSONNEL ONE QUARTER MILE EAST OF CAVERN CITY AIR
TERMINAL.
&&
SNThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:00 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 60 min |
| May 14, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 60 min |
| May 14, 8:34 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 28 min |
| May 14, 8:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 53 min |
| May 14, 9:18 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| May 14, 9:24 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 44 min |
| May 14, 11:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 29 min |
| May 15, 12:13 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 62 min |
| May 15, 12:24 AM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 66 min |
| May 15, 1:48 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 57 min |
| May 15, 5:39 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 5:41 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 34 min |
| May 15, 6:55 AM CDT | Severe Thunderstorm Warning | MAF | Martin | 50 min |
| May 15, 7:00 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 15, 7:48 AM CDT | Flash Flood Warning | MAF | Howard | 4 hr |
| May 15, 8:45 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 9:20 AM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| May 15, 10:00 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 15, 11:30 AM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.